Illinois, 2010

Hail and Damaging Wind in Illinois, May 31, 2010

May 31, 2010 · NWS LOT · 4 events in 2 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the late morning and early afternoon hours of May 31st. These thunderstorms produced very heavy rain, some hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the late morning and early afternoon hours of May 31st. These thunderstorms produced very heavy rain, some hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 8:18 AM CST, 27 minutes earlier.

Area forecast discussion, May 31, 8:18 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
918 AM CDT MON MAY 31 2010

.DISCUSSION...
345 AM CDT

PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE
FORECAST PERIOD WILL BE THE MAIN FORECAST FOCUS THIS MORNING.

A RATHER COMPLICATED UPPER LEVEL FLOW PATTERN CONTINUES WITH BROAD
UPPER LEVEL CYCLONIC CIRCULATION CENTERED ACROSS CENTRAL
SASKATCHEWAN WITH A MORE PROGRESSIVE QUASI ZONAL FLOW REGIME ACROSS
WESTERN AND NORTH CENTRAL CONUS. A CUT OFF UPPER LEVEL CIRCULATION
ALSO IS NOTED ACROSS LOWER MS VALLEY WHICH HAS SEVERAL WEAK SHORT
WAVES ROTATING NORTHWARD INTO MID MS RVR VALLEY. THE MAIN LEAD
UPPER LEVEL SHORT WAVE CONTINUES TO EJECT NORTHEASTWARD THROUGH
WESTERN ONTARIO THIS MORNING WHICH IS ALLOWING SFC COOL FRONT TO
VERY SLOWLY PROGRESS EASTWARD APPROACHING MS RIVER. LOW LEVEL
CONVERGENCE ASSOCIATED WITH THIS TROUGH IS QUITE WEAK AND MUCH OF
THE ASSOCIATED SCATTERED SHOWERS AND THUNDERSTORMS HAVE LAGGED
WELL BEHIND LOW LEVEL FRONT MORE CLOSELY LINKED TO BROAD DPVA. ONE
FEATURE WHICH DOES STAND OUT IN REGIONAL PROFILER DATA WHICH WILL
NEED TO BE WATCHED TODAY IS A MID LEVEL SHORT WAVE TROUGH MOVING
THROUGH WESTERN MISSOURI. STARTING TO SEE SOME MORE IMPRESSIVE
CONVECTION DEVELOP JUST DOWNSTERAM OF THIS FEATURE ACROSS NORTHERN
MISSOURI APPARENTLY IN CLOSER PROXIMITY TO THE MAIN LOW LEVEL
CONVERGENT AXIS. THE SFC TROUGH AND SHORT WAVE WILL TRACK EASTWARD
INTO THE AREA THIS MORNING AND ALSO OF NOTE IS AN UPPER LEVEL JET
STREAK LIFTING NORTHEAST OUT OF THE NORTHERN PLAINS/UPPER MIDWEST
THIS MORNING THAT PLACES WFO LOT CWA IN RIGHT ENTRANCE REGION OF
THIS JET STREAK.

GIVEN THE ABOVE FACTORS...STILL FEEL THAT CONVECTION WILL
INCREASE IN COVERAGE THIS MORNING MOST LIKELY ALONG THE LOW LEVEL
FRONT ALONG AND EAST OF THE MS RIVER. ENVIRONMENT ALSO MORE
UNSTABLE EAST OF THE RIVER WITH 100 HPA MIXED LAYER CAPES ANALYZED
AROUND 2000 J/KG PER SPC RUC 07Z DATA. EARLIER DURING THE
OVERNIGHT HOURS...DID HAVE SOME ISOLATED STORMS DEVELOP ACROSS
SOUTHERN PORTIONS OF CHICAGO METRO AREA ASSOCIATED WITH ISENTROPIC
LIFT/WAA WITH POSSIBLE INTERACTIONS FROM OLD RETREATING LAKE
ENHANCED BOUNDARY FROM YESTERDAY BUT THIS ACTIVITY HAS
DIMINISHED...AND EXPECTING THE FOCUS TO SHIFT BACK WESTWARD EARLY
THIS MORNING WITH HIGHER POPS AGAIN SPREADING FROM WEST TO EAST
THIS MORNING/EARLY AFTERNOON RANGING FROM CHANCE NORTH TO LIKELY
SOUTH. THREAT OF SEVERE WEATHER IS RELATIVELY LOW GIVEN CONTINUED
WEAK DEEP LAYER SHEAR BUT GIVEN MAGNITUDE OF INSTABILITY CANNOT
RULE OUT AN ISOLATED SEVERE STORM TODAY. SOME LOCALLY HEAVY
RAINFALL ALSO POSSIBLE DUE TO WEAK MID LEVEL FLOW AND PWATS UP
CLOSE TO 1.75 INCHES. POTENTIAL FOR STORMS THIS AFTERNOON SHOULD
DIMINISH CLOSER TO LAKE MICHIGAN WITH NORTHEAST FLOW OFF THE LAKE
RESULTING IN LESSER INSTABILITY AND COOLER TEMPERATURES AROUND 70
NEAR THE LAKE THIS AFTERNOON.

THREAT OF SHOWERS AND STORMS SHOULD END EARLY THIS EVENING AS FRONT
PUSHES OFF TO THE EAST AND WEAK SFC HIGH SETTLES INTO THE AREA
PROVIDING QUIET CONDITIONS THROUGH MUCH OF THE DAY TUESDAY. BY LATE
TUESDAY AFTERNOON...SHOULD RAPIDLY GET BACK INTO STRONGER
SOUTHWESTERLY FLOW IN ADVANCE OF THE SASKATCHEWAN UPPER TROUGH THAT
WILL BEGIN TO PROGRESS EASTWARD INTO ONTARIO. AS LOW LEVEL JET VEERS
TUESDAY NIGHT...STRONG LOW LEVEL THETA-E ADVECTION WILL PUSH
EASTWARD WITH FAVORABLE SETUP FOR NOCTURNAL MCS. LATEST SWODY2 DOES
EXPAND SLIGHT RISK EASTWARD INTO BIGGER CHUNK OF WFO LOT CWA AND
FEEL THAT THIS RISK FOR LOCAL AREA WILL BE MORE NOCTURNAL AND DID
NUDGE UP POPS SLIGHTLY FOR THIS TIME PERIOD...BUT THIS TREND MAY
NEED TO BE CONTINUED IN UPCOMING FORECASTS. FORECAST FOR
WEDNESDAY BECOMES A BIT MUDDLED BY THE EXTENT OF WHATEVER
NOCTURNAL AND/OR EARLY WEDNESDAY MORNING CONVECTION DOES OCCUR
ACROSS THE LOCAL AREA. ECMWF/UKMET REMAIN A BIT FURTHER NORTH WITH
SURFACE LOW TRACK WEDNESDAY WHILE NAM/GFS/SREF ALL POINT TO A MORE
SUPPRESSED SFC LOW TRACK ACROSS NORTH CENTRAL/CENTRAL ILLINOIS.
HAVE SIDED WITH THE MORE SOUTHERLY SUPPRESSED SFC LOW SOLUTION
GIVEN MAJORITY OF DETERMINISTIC RUNS CLUSTERING THIS WAY...AND
PERHAPS A SUBTLE TREND TO THIS IDEA BEGINNING IN THE NEW 00Z ECMWF
DATA. WITH THIS IN MIND...KEPT CHANCE POPS GOING WEDNESDAY...AND
BY WEDNESDAY NIGHT INDICATING A NORTH SOUTH GRADIENT TO POPS WITH
HIGHEST POPS SOUTH. MORE ROBUST SHEAR FOR WEDNESDAY ALSO POSES THE
POSSIBILITY OF SEVERE RISK...AND MUCH OF FORECAST AREA HAS BEEN
PLACED IN SWODY3 SLIGHT RISK.

HARD TO JUSTIFY MANY CHANGES TO THE FORECAST THURSDAY AND BEYOND AT
THIS POINT WITH LOW AMPLITUDE MID/UPPER LEVEL FLOW CONTINUING.
MAINTENANCE OF SOUTHEAST CANADIAN UPPER LOW LIKELY TO YIELD FAIRLY
STRONG LOW LEVEL BAROCLINCITY ACROSS THE AREA LATE WEEK INTO NEXT
WEEKEND WITH PERIODIC CONVECTIVE CLUSTERS POSSIBLE WHICH FOR NOW CAN
ONLY BE COVERED WITH BROADBRUSH CHANCE POPS THAT INHERITED
FORECAST ALREADY HIGHLIGHTED.

MARSILI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

MORNING AND AFTERNOON TS ACTIVITY AND DURATION

SHEA

//DISCUSSION...UPDATED 12Z...

14 UPDATE...CONCERNS OVERALL SURROUNDING CURRENT CONVECTIVE
ACTIVITY. ATMOSPHERE CONTINUING TO DESTABILIZE OVER THE
TRACON...WITH HIGHEST INSTABILITY SPREADING FROM VPZ TO IKK.
PRESENT LINE OF STORMS ORIENTED SW TO NE - STORMS CORES MOVING NE
BUT MAIN LINE IS HAS AN EASTERLY COMPONENT...AND IF IT MAINTAINS
STRENGTH/SPEED... SHOULD CROSS OVER ORD JUST BEYOND 1630 AND MDW
BEYOND 1715. CANNOT DISCOUNT ACTIVITY PRIOR TO PRESENT LINE...AND
VIA COLLABORATION...FELT IT WAS BEST HANDLED IN A TEMPO - THOUGH
ACTIVITY IS EXPECTED. ACTIVITY WILL LIKELY PERSIST THROUGH 21Z
WITH THE SLOWER TREND OF THE FRONT...BUT CURRENT AMD IS FOLLOWING
12Z UPDATE...WILL MONITOR ADJUST ACCORDINGLY WITH THE FORTHCOMING
UPDATES.

SHEA

THE COLD FRONT WAS IN WISCONSIN AND NORTHWEST ILLINOIS. ISOLATED
THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT THIS MORNING. THE
AIR IS VERY UNSTABLE AND MAY REMAIN SO DURING THE REST OF THIS
MORNING AND EARLY AFTERNOON. THUNDERSTORMS MAY DEVELOP AROUND THE
AIRPORTS THIS MORNING BUT MAY BE SCATTERED. AS THE FRONT MOVES
THROUGH THIS EARLY AFTERNOON...THUNDERSTORMS ARE FORECAST TO
BECOME MORE NUMEROUS. WE WILL KEEP THE TEMPO GROUPS FOR
THUNDERSTORMS THIS LATE MORNING AND EARLY AFTERNOON. THE FRONT
WILL PROVIDE THE LIFTING OR RISING AIR TO INITIATE THUNDERSTORMS. A
WIND SHIFT IS EXPECTED THIS AFTERNOON. THE WIND IS FORECAST TO BE
NORTH THEN WILL BECOME NORTHEAST BY THIS EVENING. A HIGH WILL
MOVE INTO SOUTHERN WISCONSIN BY EARLY TUESDAY MORNING AND THE WIND
WILL BECOME LIGHT AND VARIABLE. WE WILL SEE HOW MUCH RAIN FALLS
TODAY TO SEE IF WE NEED TO ADD SOME FOG FOR TONIGHT.

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

* MEDIUM - HIGH CONFIDENCE ON TS COVERAGE OVER THE TERMINALS IN
  THE 15 TO 20Z TIME FRAME
* MEDIUM CONFIDENCE FOR ONSET AT 15Z...HIGHER FOR 16Z
* MEDIUM CONFIDENCE ON TS DURATION ENDING AT 19Z
* HIGH CONFIDENCE IN WIND SHIFT TO NE'RLY LATE THIS AFTERNOON
*

SHEA

//OUTLOOK FOR ORD/MDW FOR 18Z TUESDAY-12Z SATURDAY...UPDATED 12Z...

MONDAY NIGHT...VFR.

TUESDAY...VFR.

WEDNESDAY...CHANCE OF TSRA AFTERNOON AND NIGHT. MVFR POSSIBLE WITH
PRECIP.

THURSDAY...CHANCE OF TSRA ENDING DURING THE NIGHT. MVFR POSSIBLE
WITH PRECIP.

FRIDAY...VFR.

SATURDAY...VFR.

&&

.MARINE...

307 AM...MAIN FORECAST CONCERNS THIS MORNING ARE TIMING OF THE NEXT
COLD FRONT TUESDAY NIGHT INTO WEDNESDAY ALONG WITH THE TRACK OF
ANOTHER AREA OF LOW PRESSURE WEDNESDAY NIGHT INTO THURSDAY.

IN THE SHORT TERM...FIRST COLD FRONT IS PUSHING SOUTHEAST ACROSS
NORTHERN LAKE MICHIGAN AND IS EXPECTED TO HAVE MOVED SOUTHEAST OF
THE LAKE BY LATE MORNING. WINDS WILL SHIFT NORTHERLY BEHIND THE
FRONT. COULD BE A BRIEF...1 TO 2 HR...PERIOD OF WINDS TO 20 KTS OR
SO ALONG AND BEHIND THE FRONT...BUT GRADIENT BEHIND THE FRONT
REMAINS RATHER WEAK. ANOTHER RIDGE OF HIGH PRESSURE WILL BUILD INTO
THE WESTERN LAKES TONIGHT. NORTHERLY FLOW WILL DIMINISH INTO THIS
EVENING. AS THE HIGH DRIFTS EAST TUESDAY MORNING...WINDS WILL SHIFT
BACK TO SOUTHERLY. GRADIENT TIGHTENS SOME TUESDAY AFTERNOON INTO
TUESDAY EVENING AS ANOTHER LOW MOVES ACROSS ONTARIO. WINDS 15-20KTS
SEEM REASONABLE ESPECIALLY OVER NORTHERN LAKE MICHIGAN WITH SOME
HIGHER GUSTS POSSIBLE. ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS THE
LAKE TUESDAY NIGHT INTO WEDNESDAY MORNING AND IS EXPECTED TO MOVE
SOUTH OF SOUTHERN LAKE MICHIGAN BY WEDNESDAY AFTERNOON.
HOWEVER...THERE REMAINS SOME UNCERTAINTY AS TO HOW FAR SOUTH THE
FRONT WILL MOVE. IN ADDITION...NEW LOW PRESSURE IS EXPECTED TO
DEVELOP OVER THE PLAINS AND MOVE NORTHEAST ALONG THIS FRONT
WEDNESDAY NIGHT INTO THURSDAY. THE TRACK OF THIS LOW WILL LIKELY BE
NEAR SOUTHERN LAKE MICHIGAN...THUS WIND FORECAST DURING THIS TIME IS
PROBLEMATIC. A SMALL CHANGE IN THE TRACK OF THE LOW COULD RESULT IN
LARGE CHANGES TO THE WIND FORECAST...SPECIFICALLY DIRECTION. ONCE
THIS LOW MOVES EAST THURSDAY...WINDS EXPECTED TO TURN NORTHERLY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 31, 4:52 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 AM CDT MON MAY 31 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
010945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
552 AM CDT MON MAY 31 2010 /6552 AM EDT MON MAY 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS SOME OF WHICH MAY PRODUCE:

  HAIL TO THE SIZE OF PENNIES.
  WIND GUSTS TO 40 MPH.
  BRIEF HEAVY DOWNPOURS.

  AREAS AFFECTED AND TIMING:

  MAINLY NORTH CENTRAL ILLINOIS EARLY THIS MORNING...SHIFTING
  EASTWARD INTO NORTHEAST ILLINOIS AND NORTHWEST INDIANA LATE
  MORNING INTO THIS AFTERNOON.

  DISCUSSION:

  A WEAK COLD FRONT WILL TRACK ACROSS NORTHERN ILLINOIS AND
  NORTHWEST INDIANA TODAY. THIS FRONT WILL COMBINE WITH AN UPPER
  LEVEL DISTURBANCE APPROACHING THE AREA FROM MISSOURI TO PRODUCE
  SCATTERED THUNDERSTORMS ACROSS THE AREA. WIDESPREAD SEVERE
  WEATHER IS NOT EXPECTED...ALTHOUGH AN ISOLATED SEVERE
  THUNDERSTORM CANNOT BE RULED OUT. THE THREAT FOR THUNDERSTORMS
  WILL DIMINISH EARLY THIS EVENING AS THE COLD FRONT MOVES EAST OF
  THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A PERIODIC CHANCE OF THUNDERSTORMS FROM TUESDAY
NIGHT THROUGH THURSDAY NIGHT. A FEW OF THE STORMS MAY BE
SEVERE...MAINLY TUESDAY NIGHT AND WEDNESDAY AFTERNOON.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-010945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
552 AM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY NIGHT...AND AGAIN SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-010945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
552 AM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY NIGHT...AND AGAIN SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Special weather statement, May 31, 7:42 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
842 AM CDT MON MAY 31 2010

ILZ004-005-311545-
BOONE-MCHENRY-
INCLUDING THE CITIES OF...BELVIDERE...WOODSTOCK
842 AM CDT MON MAY 31 2010

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF NORTH CENTRAL ILLINOIS...

A CLUSTER OF DEVELOPING THUNDERSTORMS OVER BOONE AND WESTERN MCHENRY COUNTIES
WILL CONTINUE THROUGH 10 AM CDT.

STRONGER CELLS NOW EXTENDING FROM JUST EAST OF BELVIDERE TO
HARVARD WILL BE MOVING THROUGH THE MARENGO...HEBRON AND RICHMOND
AREAS BY 930 AM CDT. THESE STORMS MAY BRIEFLY PRODUCE MARBLE SIZED HAIL
AND WIND GUSTS TO 40 MPH.

FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED AS THESE
STORMS MOVE THROUGH.

MERZLOCK

The radar

The Milwaukee radar (KMKX), 67 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 31, 8:45 AM CST to 8:46 AM CST
Where
Lake County, 1.11 mi S of Antioch Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.454, -88.124

Numerous trees, tree limbs and power lines were blown down in the Bluff Lake area. Some of the trees fell onto buildings.

Hail, Will

When
May 31, 9:59 AM CST to 10:01 AM CST
Where
Will County, 1.41 mi NNE of Walker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.637, -88.186

Nickel size hail was reported near 135th Street and Plainfield Naperville Road.

Lightning, Will

When
May 31, 10:25 AM CST
Where
Will County, 0.58 mi WNW of Crest Hill
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.573, -88.160

Lightning struck a water pumping station on Hennipen Drive which knocked the pump out of commission.

Lightning, Will

When
May 31, 10:30 AM CST
Where
Will County, 0.59 mi N of Joliet
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.539, -88.100

Lightning struck a house on Kelly Avenue causing minor damage to the attic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232424, 232426, 232439, 232437.